South Dakota, 2011

Hail in South Dakota, May 21, 2011

May 21, 2011 · NWS ABR · 6 events in 6 counties and zones

Penny to quarter size hail occurred across parts of northeast South Dakota.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABR wrote it up.

Penny to quarter size hail occurred across parts of northeast South Dakota.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before the first event at May 21, 2:46 PM CST, 1 hour 39 minutes earlier.

Area forecast discussion, May 21, 2:46 PM CST, 1 hour 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ABERDEEN SD
346 PM CDT SAT MAY 21 2011

.SHORT TERM...THROUGH TUESDAY AM

SLOW MOVING UPPER LOW PRESSURE SYSTEM RESPONSIBLE FOR SMALL
HAIL REPORTS IN CENTRAL SOUTH DAKOTA THIS AFTERNOON...MAINLY DUE
TO VERY LOW FREEZING LEVELS AND COLD TEMPERATURES ALOFT. BEING
DIABATICALLY DRIVEN...EXPECT STORMS TO FALL APART THIS
EVENING...ALTHOUGH A FEW SHOWERS WILL CONTINUE UNDER THE BROAD
UPPER CIRCULATION AND NEAR THE COMMA HEAD OF THE UPPER LOW.
REDEVELOPMENT CAN BE EXPECTED SUNDAY EARLY AFTERNOON WITH SIMILAR
ATMOSPHERIC PROFILES...DIMINISHING WITH LOSS OF HEATING. THIS WILL
ALSO BE THE CASE ON MONDAY...ALTHOUGH WE WILL BE ON THE WESTERN
FRINGE OF THE SYSTEM BY THEN AND THE ATMOSPHERE WILL BE EVEN MORE
MARGINAL FOR THUNDERSTORM DEVELOPMENT. TEMPERATURES WILL FOLLOW A
SIMILAR TREND OVER THE NEXT COUPLE OF DAYS...WARMING TO CONVECTIVE
INITIATION TEMPERATURE IN THE UPPER 60S/LOW 70S SUNDAY...AND
MID/UPPER 60S MONDAY...WHILE FALLING INTO THE UPPER 40S/LOW 50S
OVERNIGHT.

.LONG TERM...TUESDAY THROUGH SATURDAY
THE MODELS ARE IN GOOD AGREEMENT THROUGH THE LONG TERM WITH THE
EVOLUTION OF THE LONG WAVE PATTERN. OUR REGION WILL BE UNDER
HIGH PRESSURE RIDGING ALOFT FROM TUESDAY THROUGH THURSDAY BEFORE
A STRONG UPPER LEVEL LOW PRESSURE AREA MOVES ACROSS THE REGION
THURSDAY NIGHT THROUGH FRIDAY NIGHT. THEREFORE...IT LOOKS LIKE
TUESDAY THROUGH THURSDAY WILL BE DRY ACROSS THE CWA. BROUGHT IN
CHANCES OF SHOWERS AND THUNDERSTORMS FOR THURSDAY NIGHT THROUGH
FRIDAY NIGHT AS THE LARGE UPPER LEVEL LOW PRESSURE AREA AND
SURFACE COLD FRONT MOVES THROUGH. TEMPERATURES THROUGH THE PERIOD
WILL BE 5 TO 10 DEGREES BELOW NORMAL.

&&

.AVIATION...
TAFS FOR THE KABR...KATY...KPIR AND KMBG TERMINALS

AN UPPER LEVEL LOW PRESSURE AREA SPINNING OVER THE REGION WILL
MOVE SLOWLY EASTWARD THROUGH SUNDAY MORNING. THIS WILL BRING
MVFR/LOW VFR CEILINGS THROUGH SUNDAY MORNING. SUNSHINE TODAY FOR
PARTS OF THE REGION WILL ALSO BRING SOME MIXING LAYER CU CLOUDS
ALONG WITH A FEW SHOWERS AND THUNDERSTORMS. WILL HAVE TO WATCH IF
ANY OF THESE LOOK LIKE THEY WILL AFFECT THE TAF LOCATIONS.
OTHERWISE...AS THE UPPER LOW PRESSURE AREA MOVES EAST...MORE
SHOWERS WILL WRAP AROUND INTO THE REGION ON SUNDAY MORNING.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
&&

SHORT TERM...CONNELLY
LONG TERM...MOHR
AVIATION...MOHR

WEATHER.GOV/ABERDEEN
Hazardous weather outlook, May 21, 3:18 AM CST, 13 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
418 AM CDT SAT MAY 21 2011

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-220930-
TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL-
ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK-
CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-
LYMAN-BUFFALO-
418 AM CDT SAT MAY 21 2011 /318 AM MDT SAT MAY 21 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND
NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE TODAY AND TONIGHT. A
FEW THUNDERSTORMS MAY BECOME STRONG AND PRODUCE LOCALLY HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

SD

In the hours before

Special weather statement, May 21, 1:31 PM CST, 2 hours 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
231 PM CDT SAT MAY 21 2011

SDZ048-051-212000-
BUFFALO-LYMAN-
231 PM CDT SAT MAY 21 2011

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR EASTERN LYMAN
AND WESTERN BUFFALO COUNTIES UNTIL 300 PM CDT...

AT 228 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 6 MILES SOUTH OF LYMAN...OR 18 MILES SOUTHEAST OF
PRESHO...MOVING NORTH AT 30 MPH.

A FEW LOCATIONS IN THE ADVISORY INCLUDE LYMAN...RELIANCE AND LOWER
BRULE.

PENNY TO NICKEL SIZE HAIL IS EXPECTED WITH THIS STORM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

&&

CONNELLY
Special weather statement, May 21, 1:40 PM CST, 2 hours 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
240 PM CDT SAT MAY 21 2011

SDZ035-212015-
HUGHES-
240 PM CDT SAT MAY 21 2011

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR CENTRAL HUGHES
COUNTY UNTIL 315 PM CDT...

AT 237 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 7 MILES EAST OF CANNING...OR 21 MILES EAST OF
PIERRE...MOVING NORTH AT 25 MPH.

A FEW LOCATIONS IN THE ADVISORY INCLUDE BLUNT AND HARROLD.

PENNY TO NICKEL SIZE HAIL IS EXPECTED WITH THIS STORM.
Special weather statement, May 21, 1:42 PM CST, 2 hours 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
242 PM CDT SAT MAY 21 2011

SDZ034-035-212015-
HUGHES-SULLY-
242 PM CDT SAT MAY 21 2011

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR NORTHWESTERN
HUGHES AND WESTERN SULLY COUNTIES UNTIL 315 PM CDT...

AT 237 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR GREY GOOSE...OR 13 MILES NORTH OF PIERRE...
MOVING NORTH AT 25 MPH.

A FEW LOCATIONS IN THE ADVISORY INCLUDE SUTTON BAY REC AREA.

PENNY TO NICKEL SIZE HAIL IS EXPECTED WITH THIS STORM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

&&

CONNELLY
Special weather statement, May 21, 2:13 PM CST, 2 hours 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
313 PM CDT SAT MAY 21 2011

SDZ035>037-048-051-212100-
BUFFALO-HAND-HUGHES-HYDE-LYMAN-
313 PM CDT SAT MAY 21 2011

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR NORTHEASTERN
LYMAN...SOUTHEASTERN HUGHES...SOUTHERN HYDE...SOUTHWESTERN HAND AND
WESTERN BUFFALO COUNTIES UNTIL 400 PM CDT...

AT 308 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR COUNSELOR CREEK REC AREA...OR NEAR LOWER
BRULE...MOVING NORTH AT 25 MPH.

A FEW LOCATIONS IN THE ADVISORY INCLUDE STEPHAN AND AMES.

SMALL HAIL IS EXPECTED WITH THIS STORM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

&&

KEARNS
Special weather statement, May 21, 3:36 PM CST, 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
436 PM CDT SAT MAY 21 2011

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-220045-
TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL-
ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK-
CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-
LYMAN-BUFFALO-
INCLUDING THE CITIES OF...WHEATON...ORTONVILLE...MCLAUGHLIN...
HERREID...EUREKA...ABERDEEN...BRITTON...SISSETON...MOBRIDGE...
IPSWICH...WEBSTER...TIMBER LAKE...GETTYSBURG...FAULKTON...
REDFIELD...CLARK...WATERTOWN...MILBANK...CASTLEWOOD...
CLEAR LAKE...FORT PIERRE...ONIDA...PIERRE...HIGHMORE...MILLER...
MURDO...PRESHO...FORT THOMPSON
436 PM CDT SAT MAY 21 2011 /336 PM MDT SAT MAY 21 2011/

...SCATTERED SHOWERS AND STORMS EXPECTED THROUGH THE EARLY EVENING
HOURS...

ISOLATED TO SCATTERED DAYTIME HEATING INDUCED SHOWERS AND STORMS
WILL CONTINUE ACROSS THE REGION THROUGH THE EARLY EVENING HOURS.
SOME OF THE STRONGER STORMS COULD PRODUCE SMALL HAIL...GUSTY
WINDS AND BRIEF HEAVY RAIN. ONCE THE DAYTIME HEATING ENDS...THE
STORMS WILL GRADUALLY FALL APART.

TDK

The radar

The Aberdeen radar (KABR), 73 km away, was scanning. The volume nearest the first event began at 22:24 UTC.

Open the radar archive at this moment

Event by event

6 hail. Local standard time, as filed.

Hail, Faulk

When
May 21, 4:25 PM CST
Where
Faulk County, Faulkton
Measured
1 in hail
Reported by
COOP Observer
Coordinates
45.030, -99.130

Hail, Brown

When
May 21, 4:40 PM CST
Where
Brown County, 3.89 mi E of Stratford
Measured
0.75 in hail
Reported by
Public
Coordinates
45.320, -98.240

Hail, Spink

When
May 21, 4:55 PM CST
Where
Spink County, 2.53 mi WSW of Conde
Measured
1 in hail
Reported by
Public
Coordinates
45.140, -98.150

Hail, Clark

When
May 21, 5:30 PM CST
Where
Clark County, 4.86 mi N of Bradley
Measured
0.75 in hail
Reported by
Public
Coordinates
45.150, -97.640

Hail, Day

When
May 21, 5:50 PM CST
Where
Day County, 1.69 mi SE of Butler
Measured
0.75 in hail
Reported by
Public
Coordinates
45.250, -97.700

Hail, Marshall

When
May 21, 6:58 PM CST
Where
Marshall County, 5.55 mi NE of Spain
Measured
1 in hail
Reported by
Public
Coordinates
45.730, -97.660

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2011Every state in 2011This day in weather historyWarnings in South Dakota, May 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 317092, 317095, 317101, 317103, 317105, 317106.